Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 25, 2004, 11:54 PM CST for Harper County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2004, 11:54 PM CST (05:54 UTC)
- Expired
- Mar 26, 2004, 12:45 AM CST
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 51 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 260554
SVRICT
KSC077-260645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CST THU MAR 25 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 1245 AM CST.
* AT 1153 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ANTHONY...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE
OVER RURAL AREAS OF HARPER COUNTY...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 1245 AM CST.
LAT...LON 3718 9816 3707 9809 3713 9782 3724 9781
3732 9789
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:28 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 25, 9:28 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 928 PM CST THU MAR 25 2004 .DISCUSSION... WL UPDATE FCST TO ADJUST POPS AREA OF SHOWERS AND STORMS DEVELOPED OVER WESTERN OK A FEW HOURS AGO. THIS ACTIVITY DEVELOPED IN AN AREA OF GOOD UPGLIDE ON THE 310K SURFACE. LIS ABOVE 850MB ALSO FAIRLY IMPRESSIVE IN THIS AREA. THIS AREA OF UPGLIDE AND ELEVATED INSTABILITY IS EXPECTED TO SHIFT EAST THROUGH THE NGHT. PREV FCST HAD THIS PRETTY WELL IN HAND AND WL JUST EXPAND SLGHT CHANCE FARTHER WEST. THE REMAINDER OF THE FCST LOOKS GOOD. LAWSON --------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST CHALLENGES WILL BE CONVECTION CHANCES THROUGH THE WEEKEND, ALONG WITH TEMPERATURES AND CLOUD COVER. TONIGHT: LATEST WATER VAPOR IMAGERY SHOWS BROAD MID/UPPER LEVEL LOW SPINNING JUST OFF THE PACIFIC NORTHWEST COAST. SUBTLE, WEAK SHORTWAVES HAVE BEEN/WILL CONTINUE TO EJECT OUT OF THE BASE OF THIS TROUGH, AND INTERACT WITH RICH GULF MOISTURE OVER THE PLAINS, MAKING FORECASTING CONVECTION A CHALLENGE. ONE SUCH WAVE IS EXITING THE FORECAST AREA TO THE EAST, RESULTING IN SCATTERED SHOWER/THUNDERSTORM ACTIVITY TOWARDS TOPEKA. PROFILERS OVER THE HIGH PLAINS ARE BACKING SLIGHTLY WITH TIME, INDICATING ANOTHER SUCH SUBTLE WAVE OVER NEW MEXICO/COLORADO. VISIBLE SATELLITE IMAGERY SUPPORTS THIS NOTION, WITH INCREASED MID-LEVEL ACCAS DEVELOPING ACROSS THE OKLAHOMA/TEXAS PANHANDLES OVER THE PAST FEW HOURS. THE WAVE IN CONJUNCTION WITH ELEVATED INSTABILITY (BETTER THAN LAST NIGHT) AND RICH SFC-700MB MOISTURE MAY RESULT IN THUNDERSTORMS AFTER MIDNIGHT ACROSS THE EASTERN HALF OF THE CWA. NOT EXTREMELY CONFIDENT THOUGH, BECAUSE SAME SIGNATURE SHOWED UP LAST NIGHT, AND ONLY A FEW SHOWERS DEVELOPED. DESPITE SOME BREAKS IN LOW CLOUDS OVER THE WEST, THINK THEY WILL FILL BACK IN TONIGHT. FRIDAY-FRIDAY NIGHT: AFTER A CHANCE OF MORNING CONVECTION OVER THE EASTERN HALF OF CWA, DIFFLUENT/DIVERGENT FLOW ALOFT WILL INCREASE AS WESTERN CONUS UPPER TROUGH CONTINUES TO PROGRESS CLOSER. HIGH TEMPERATURES WILL HAVE A TOUGH TIME CLIMBING MUCH HIGHER THAN LOW 70S DUE TO LOW CLOUDS. BETTER MIXING OF DRIER AIR MAY ALLOW CLOUDS TO BREAK ONCE AGAIN ACROSS CENTRAL KANSAS TO WARM TEMPS INTO THE UPPER 70S. ETA AND GFS BOTH GENERATE PRECIP OVER SOUTHEAST KANSAS DURING THE AFTERNOON. MAY SEEM PLAUSIBLE WITH AREA LOCATED UNDER RIGHT ENTRANCE REGION OF WEAK JET STREAK. HOWEVER, SUBSTANTIAL CAP AND NO REAL LOW-LEVEL FOCUS FOR LIFT OPTED ME TO LEAVE AFTERNOON DRY. MODELS ARE INDICATING A MORE SUBSTANTIAL SHORT WAVE EJECTING ONTO THE PLAINS FOR FRIDAY NIGHT. THIS WILL INDUCE STRONG ISENTROPIC LIFT ON THE NOSE OF A 40-50 KT LOW-LEVEL JET, RESULTING IN A BETTER CHANCE FOR THUNDERSTORMS. LAPSE RATES ARENT ALL THAT STEEP, SO WOULDNT EXPECT ANYTHING SEVERE OTHER THAN SMALL HAIL IN THE STRONGEST CELLS. SATURDAY-SUNDAY: BEST CHANCE OF PRECIP COMES DURING THIS PERIOD, AS THE COLD FRONT ASSOCIATED WITH BROAD UPPER TROUGH INTERACTS WITH DEEP MOISTURE IN PLACE. BEST CHANCE OF SURFACE-BASED CONVECTION WILL BE ON SATURDAY ACROSS CENTRAL KANSAS RIGHT ALONG THE FRONT WHERE CAP WILL LIKELY BE WEAKEST. LIMITING FACTOR WILL BE EXTENT OF LOW CLOUD COVER TO HOLD ON FOR MUCH OF THE DAY. SEVERE POTENTIAL WILL INCREASE IF FULL HEATING IS REALIZED. SATURDAY NIGHT LOOKS WET WITH SOME SEVERE HAILERS POSSIBLE GIVEN EXPECTED ELEVATED INSTABILITY, FORCING AND SHEAR PROFILES. HEAVY RAINFALL AMOUNTS WILL ALSO BE A POSSIBILITY, GIVEN HIGH PRECIPITABLE WATERS AND FRONT PARALLEL TO UPPER LEVEL FLOW. MORE OF A STEADY, POST-FRONTAL RAIN ON SUNDAY MORNING AS AREA OF LOW/MID LEVEL FRONTOGENESIS PASSES THROUGH THE CWA. PRESSURE GRADIENT WILL INCREASE WITH APPROACHING FRONTAL ZONE ON SATURDAY, SO SOUTHERLY WINDS MAY GUST TO 35 MPH. MONDAY-WEDNESDAY: RELATIVELY COOLER AND DRIER PACIFIC AIRMASS TO PUSH INTO THE CWA IN WAKE OF DEPARTING MID/UPPER TROUGH. CYCLONIC FLOW MAY LINGER ON BACK SIDE OF TROUGH, ALLOWING FOR CLOUDS TO HANG AROUND A BIT LONGER THAN EXPECTED EARLY NEXT WEEK. TEMPERATURES WILL MODERATE TOWARD MID WEEK AS MID/UPPER RIDGE BUILDS OVER THE WESTERN CONUS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 61 71 61 74 / 20 10 30 40 HUTCHINSON 60 74 60 75 / 20 10 30 40 NEWTON 60 71 60 74 / 20 10 30 40 ELDORADO 61 71 61 74 / 20 20 30 40 STROTHER FIELD 61 71 61 74 / 20 10 30 40 RUSSELL 59 79 59 76 / 10 10 30 40 GREAT BEND 59 79 59 76 / 10 10 30 40 SALINA 60 74 60 75 / 20 10 30 40 MCPHERSON 60 73 60 75 / 20 10 30 40 COFFEYVILLE 61 71 61 73 / 40 30 30 40 CHANUTE 61 70 61 72 / 40 30 30 40 IOLA 61 70 61 72 / 40 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 21/KLEINSASSER
Hazardous weather outlook, Mar 25, 9:39 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 939 PM CST THU MAR 25 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 939 PM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT ANTICIPATED TO BE SEVERE. HOWEVER, SOME OF THE STRONGEST CELLS MAY CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MORNING ACROSS SOUTHEAST KANSAS AND A PORTION OF CENTRAL KANSAS, GENERALLY EAST OF A SALINA TO WICHITA TO WELLINGTON LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL ARRIVE LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT, ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS. A DEVELOPING STORM SYSTEM OFF THE WEST COAST IS FORECAST TO MOVE ONTO THE PLAINS OVER THE WEEKEND. MOIST AND UNSTABLE AIR ALREADY IN PLACE ACROSS THE AREA, WILL INTERACT WITH THIS APPROACHING UPPER LEVEL STORM SYSTEM. AT THIS TIME, INSTABILITY FORECASTS ARE SOMEWHAT MARGINAL FOR SEVERE THUNDERSTORMS. HOWEVER WIND SHEAR PROFILES LOOK ADEQUATE TO WARRANT A SLIGHT RISK FOR SEVERE STORMS, ESPECIALLY SATURDAY AFTERNOON AND SATURDAY NIGHT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS SYSTEM THROUGH SUNDAY MORNING. MORE DETAILS WILL BECOME AVAILABLE WITH LATER FORECASTS AND OUTLOOKS, SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/ADK/LAWSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.